Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 85, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 30, 2008, 10:42 PM MST for Pima County, Arizona. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2008, 10:42 PM MST (05:42 UTC)
- Expired
- Aug 30, 2008, 11:58 PM MST
- In force
- 76 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 121 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 310542 FFWTWC AZC019-310715- /O.NEW.KTWC.FF.W.0085.080831T0542Z-080831T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1042 PM MST SAT AUG 30 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SELLS... * UNTIL 1215 AM MST * AT 1032 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM JUST EAST OF SELLS. THIS STORM IS MOVING WEST AROUND 10 MPH. DOPPLER RADAR INDICATED THAT UP TO TWO INCHES OF RAIN MAY HAVE FALLEN OVER THE SELLS WASH BASIN SINCE 930 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARTESA...NOLIC AND BIG FIELDS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR THIS AREA. LAT...LON 3207 11214 3203 11159 3184 11159 3181 11210 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 310658 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1158 PM MST SAT AUG 30 2008 AZC019-310706- /O.CAN.KTWC.FF.W.0085.000000T0000Z-080831T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1158 PM MST SAT AUG 30 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIMA COUNTY... SOME FLOW LIKELY IS STILL OCCURRING IN WASHES AROUND SELLS BUT THE THREAT OF FLASH FLOODING IS OVER. LIGHT TO MODERATE RAIN WILL MOVE ACROSS THE AREA OVER THE NEXT HOUR. A SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 145 AM MST. LAT...LON 3207 11214 3203 11159 3184 11159 3181 11210 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:40 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 30, 8:40 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 840 PM MST SAT AUG 30 2008 .SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH SUNDAY NIGHT. LOW PRESSURE ALOFT OVER SONORA IN COMBINATION WITH AN APPROACHING TROUGH FROM THE PACIFIC NORTHWEST WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS TO SOUTHEAST ARIZONA. DRIER AIR WILL MOVE IN FROM THE NORTHWEST BEGINNING MONDAY AND CONTINUING THROUGH NEXT WEEK...PUSHING MONSOONAL MOISTURE OUT OF SOUTHEAST ARIZONA. && .DISCUSSION...IT TOOK AWHILE...BUT THE HIGHER POPS WE WERE ADVERTISING FOR TODAY HAVE MATERIALIZED. RADAR INDICATING WIDESPREAD RAIN AND A FEW THUNDERSTORMS AS OF 0330Z ACROSS SOUTHEAST PINAL...MOST OF EASTERN PIMA...AND SANTA CRUZ AND WESTERN COCHISE COUNTIES. STRONGER STORMS IN SONORA ARE DRIFTING NORTH SO WILL KEEP POPS RATHER HIGH TONIGHT FOR MOST LOCATIONS. SHORTWAVE OVER NORTHWEST MEXICO IS KEEPING THIS ACTIVITY ORGANIZED...AND SHOULD CONTINUE TO DO SO AS IT LIFTS NORTH. THE EXCEPTION IS OUT WEST...WHERE MOSTLY CLEAR SKIES ARGUE FOR DIMINISHING POPS TO SLIGHT CHANCE FROM ROUGHLY SELLS WESTWARD...AND WE ARE UPDATING THE FORECAST TO REFLECT THIS. 00Z KTWC SOUNDING SHOWS VERY LITTLE CAPE/INSTABILITY AND WARMING ALOFT FROM 500-400 MB...WHICH HELPS EXPLAIN THE RATHER STRATIFORM NATURE OF MOST OF OUR PRECIP TONIGHT. STILL LOCALLY HEAVY RAINFALL IS LIKELY OVERNIGHT FROM EMBEDDED THUNDERSTORMS...WITH MINOR FLOODING ISSUES. STILL EXPECTING THE ACTIVE WEEKEND TO CONTINUE ON SUNDAY. MORE ORGANIZED CONVECTION APPEARS LIKELY SUNDAY AFTERNOON AND EVENING...AS THE TROUGH IN THE PACIFIC NORTHWEST APPROACHES AND ENERGIZES THE ATMOSPHERE. SPC KEEPS THE 5% PROBABILITIES FOR SEVERE WIND AND HAIL CONFINED TO NORTHWEST ARIZONA SUNDAY...BUT SURELY STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT IN SOUTHEAST ARIZONA TOMORROW. SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY...AS EVIDENCED BY 00Z MET GUIDANCE POPS GREATER THAN 80% FOR TUCSON. 00Z NAM SUGGESTS A MOSTLY CLOUDY DAY WITH LIMITED HEATING /HIGH TEMPERATURES ONLY IN THE MID 80S/ SO THE INTENSITY OF THUNDERSTORMS WILL LARGELY DEPEND ON THE AMOUNT OF SOLAR INSOLATION WE CAN REALIZE SUNDAY AFTERNOON. RATHER STRONG TROUGH SWEEPS THROUGH THE GREAT BASIN MONDAY...WITH MUCH DRIER AIR WESTERLY FLOW ARRIVING BEGINNING MONDAY. RAIN CHANCES WILL DRAMATICALLY DROP OFF TO 10% OR LESS...BEGINNING MONDAY AND MOST OF NEXT WEEK. && .AVIATION...AREAS OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING...ESPECIALLY AT KTUS AND KOLS. LIGHT RAIN SHOWERS POSSIBLE OVERNIGHT...WITH MOSTLY CLOUDY SKIES. MOSTLY CLOUDY SUNDAY...WITH SHOWERS AND THUNDERSTORMS REDEVELOPING AFTER 18Z. SOME STORMS WILL BE STRONG SUNDAY...WITH WIND GUSTS TO 40 KTS. VISIBILITY OCCASIONALLY REDUCED TO IFR IN HEAVY RAINFALL. WINDS GENERALLY LIGHT...LESS THAN 15 KTS OUTSIDE OF THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. TURNER WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:52 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 30, 11:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 30, 11:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.